Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Las Vegas, NV

July 12, 2018Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 12, 2018, 2:22 PM PDT for Lincoln County, Nevada. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 2:22 PM PDT (21:22 UTC)
Expired
Jul 12, 2018, 4:12 PM PDT
In force
110 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 122 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WGUS55 KVEF 122122
FFWVEF
NVC017-130015-
/O.NEW.KVEF.FF.W.0036.180712T2122Z-180713T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
222 PM PDT THU JUL 12 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  East central Lincoln County in south central Nevada...

* Until 515 PM PDT.

* At 222 PM PDT, Doppler radar indicated scattered thunderstorms 
  producing heavy rain from Panaca to Caliente and east to the Utah 
  border. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Caliente, Beaver Dam State Park, Panaca, Kershaw-Ryan Campground,
  Cabin Pines Campground and Cathedral Gorge State Park.

LAT...LON 3784 11405 3735 11406 3753 11462 3787 11441

$$

Morgan
2 follow-up statements
803 
WGUS75 KVEF 122211
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
311 PM PDT THU JUL 12 2018

NVC017-130015-
/O.CON.KVEF.FF.W.0036.000000T0000Z-180713T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
311 PM PDT THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR
EAST CENTRAL LINCOLN COUNTY...

At 310 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain over eastern Lincoln County. Very heavy rain had fallen over 
Panaca and near Caliente, as well as along Highway 319 and Beaver 
Dam Road.

Some locations that will experience flooding include...
Caliente, Beaver Dam State Park, Panaca, Kershaw-Ryan Campground,
Cabin Pines Campground and Cathedral Gorge State Park.

LAT...LON 3784 11405 3735 11406 3753 11462 3787 11441

$$

Morgan
816 
WGUS75 KVEF 122312
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
412 PM PDT THU JUL 12 2018

NVC017-122321-
/O.CAN.KVEF.FF.W.0036.000000T0000Z-180713T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
412 PM PDT THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL LINCOLN COUNTY IS
CANCELLED...

This warning has been replaced by a Flash Flood Warning for much of 
central Lincoln County, valid until 715 PM PDT.

LAT...LON 3784 11405 3735 11406 3753 11462 3787 11441

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:03 AM PDT, 10 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 4:03 AM PDT, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
403 AM PDT Thu Jul 12 2018

.SYNOPSIS...A very moist airmass will remain firmly in place
across the region. Widespread showers and thunderstorms are expected
again today, with the strongest activity expected north of Las
Vegas. Storms today will have the potential of producing flash
flooding and a Flash Flood Watch is in effect for portions of the
region. A slow decline in thunderstorm activity is expected
Friday through the weekend while temperatures begin to rise.
&&

.DISCUSSION...Today through Wednesday.

Now...As of 400 AM there are two decaying MCSs still holding on.
One is located just north of Mesquite and other other was hugging
the Colorado River south of Pipe Spring National Monument. I
expect a continued downward trend in these two area through the
early morning hours. A small remnant circulate can be seen near
Prescott and this is currently enhancing clouds and light showers
over southern Mohave County. A few weak echoes were noted
elsewhere, but little is expected of them through sunrise.

Today/Tonight...The focus of the convective activity will shift
north today with the strongest potential for storms across Lincoln
Nye, Esmeralda, northern Clark, and northern Mohave counties. That
said, there will be at least a slight chance in all areas.
Plentiful moisture remains in place with widespread PW values of
1.50-2.00 inches from Clark County south, and 1.00-1.50 inches to
the north will allow for rain rates of 1-2 inches per hour, with
isolated rates in intense storms up to 3 inche per hour. Flash
flooding concerns are enhanced today in several areas due to very
slow westward storm motion of 0-5 MPH. A Flash Flood Watch has
been issued for much of the area north of Las Vegas as well as
Death Valley where enough storm activity is possible to warrant a
watch there. Storm activity may get an early start today, with
some models beginning to fire convection between 9 and 10 AM.
Storms will be driven by surface heating and terrain, and
therefore early morning cloud cover will play a role. Conditions
appear favorable today for one or more cluster of storms to
develop over central NV, southwest UT, and northwest AZ. Models
hint at the development of a good cold pool to the north that
would help push these storms south toward Clark and southern Nye
counties. Increasing low-level inflow this evening would aid in
sustaining storms as they progress south/southwest. There are some
important differences between several of the high-res models with
respect of the timing of this development. In general, a faster
progression would generally be more favorable for storms to make
it into the Las Vegas area (the latest HRRR runs favor this
scenario) while a slower progress typical results in the line
diminishing to isolated showers before reaching the valley
(several of the local WRF models favor this). We will have to
monitor the situation through the day and adjust the forecast as
needed. Most convection should be wrapped up by midnight, with a
few remnant showers/storms around during the overnight hours.

Friday/Friday Night...High pressure will begin to strengthen
overhead by Friday. This begin to hamper storm development,
especially over the lower Mojave Desert locations. Convective
activity will again be focused in areas north of Las Vegas, though
overall there will be a downward trend in activity. One or more
MCSs will be possible moving in a southerly direction out of
central NV by the late afternoon/evening.

Saturday and beyond...Monsoon moisture will remain in place
through the next week. High pressure overhead will continue to
inhibit storm development and increase temperatures in the lower
elevations this weekend. Activity will be mainly driven by
diurnal heating over the high terrain. There is some indication of
a wave slowly moving into the area sometime in the late Sunday
through Tuesday timeframe. This could bring another increase in
activity to parts of the area (most likely south of I-15).
&&

.AVIATION...For McCarran...The forecast for today is expected to
follow a similar trend as yesterday. Southeast winds to start the
period this morning will turn more easterly around 16z with speeds
remaining at 10 knots or less for the morning hours. Showers and
storms may develop as early as late this morning over the higher
elevations of Clark County with better chances moving into the lower
elevations of the valley later this afternoon and early this
evening. Convection in the vicinity of the terminal could produce
gusty, erratic winds during this time. Otherwise, winds should
remain out of the south to south southeast at 10-15 knots mid
afternoon through this evening. Winds should come down below 10
knots tonight, remaining out of the southeast. Persistent mid/high
clouds will continue throughout the period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and storms may develop as early as late morning
across the higher elevations of Clark County before coverage of
activity increases this afternoon and evening primarily over the
southern Great Basin and Mohave County. Storms affecting the
terminals will likely produce gusty, erratic winds and locally heavy
downpours. Stronger storms could also reduce visibility and lower
cigs to 5k-9k feet. Intensity of storms will decrease tonight but
lingering isolated showers and storms are likely through late
tonight. Outside of storms, winds will favor the southerly direction
around 10 knots this afternoon and evening before decreasing
overnight. SCT to BKN mid/high cloud decks persist for the period.
&&

.SPOTTER INFORMATION STATEMENT...Active monsoon conditions are
expected again today. Spotter activation may be needed, especially
for areas north of Las Vegas. Regardless of activation, spotters
are encouraged to report any significant weather or impacts
according to standard operating procedures.
&&

DISCUSSION...Wolcott
AVIATION.....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:51 AM PDTFlash Flood WatchVEFClark, Esmeralda, Lincoln, Nye21 hr
Jul 12, 11:20 AM PDTFlash Flood WarningVEFNye113 min
Jul 12, 11:28 AM PDTFlash Flood WarningVEFClark77 min
Jul 12, 11:59 AM PDTFlash Flood WarningVEFClark3 hr
Jul 12, 12:19 PM PDTAreal Flood AdvisoryVEFClark2 hr
Jul 12, 12:43 PM PDTFlash Flood WarningVEFClark2 hr
Jul 12, 1:12 PM PDTFlash Flood WarningVEFLincoln, Nye3 hr
Jul 12, 1:33 PM PDTFlash Flood WarningVEFLincoln105 min
Jul 12, 2:33 PM PDTFlash Flood WarningVEFClark81 min
Jul 12, 2:46 PM PDTAreal Flood AdvisoryVEFClark81 min
Jul 12, 2:54 PM PDTFlash Flood WarningVEFEsmeralda3 hr
Jul 12, 3:00 PM PDTFlash Flood WarningVEFLincoln72 min
Jul 12, 3:42 PM PDTAreal Flood AdvisoryVEFClark52 min
Jul 12, 4:10 PM PDTFlash Flood WarningVEFLincoln3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.